Concurrent protein C deficiency and lupus anticoagulants

R. L. Harrison, J. B. Alperin

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

An inherited deficiency of protein C, a recognized hypercoagulable state, may cause a clinically significant deep venous thrombosis. Only some persons with a deficiency of protein C experience thrombosis, and almost always the thrombotic event occurs in the venous circulation. Warfarin-induced skin necrosis, a rare event observed in some patients soon after treatment with warfarin is begun, is believed to be another manifestation of this deficiency. We describe a young woman whose basal functional and antigenic levels of protein C were about 45% and who experienced both deep venous thrombosis and warfarin-induced skin necrosis in a clinically severe course. Evidence for lupus anticoagulants was present, with prolonged activated partial thromboplastin time that was corrected when lysed platelets were added, prolonged Russell's viper venom time, anticardiolipin antibodies, and other laboratory evidence. Lupus anticoagulants are associated also with a significant incidence of thrombosis, including arterial thrombosis, and this patient developed concurrently arterial thrombosis. The combined effects of protein C deficiency and lupus anticoagulants, exacerbated by other potentially thrombogenic conditions, are believed responsible for the severe thrombotic events experienced by this patient.

Original languageEnglish (US)
Pages (from-to)33-37
Number of pages5
JournalAmerican Journal of Hematology
Volume40
Issue number1
StatePublished - 1992

Fingerprint

Protein C Deficiency
Lupus Coagulation Inhibitor
Thrombosis
Warfarin
Venous Thrombosis
Necrosis
Anticardiolipin Antibodies
Skin
Partial Thromboplastin Time
Prothrombin Time
Protein C
Blood Platelets
Incidence

Keywords

  • autoantibodies
  • thrombosis
  • venous thrombosis

ASJC Scopus subject areas

  • Hematology

Cite this

Harrison, R. L., & Alperin, J. B. (1992). Concurrent protein C deficiency and lupus anticoagulants. American Journal of Hematology, 40(1), 33-37.

Concurrent protein C deficiency and lupus anticoagulants. / Harrison, R. L.; Alperin, J. B.

In: American Journal of Hematology, Vol. 40, No. 1, 1992, p. 33-37.

Research output: Contribution to journalArticle

Harrison, RL & Alperin, JB 1992, 'Concurrent protein C deficiency and lupus anticoagulants', American Journal of Hematology, vol. 40, no. 1, pp. 33-37.
Harrison, R. L. ; Alperin, J. B. / Concurrent protein C deficiency and lupus anticoagulants. In: American Journal of Hematology. 1992 ; Vol. 40, No. 1. pp. 33-37.
@article{ef5d58cb5986473bbe42e46a921e7855,
title = "Concurrent protein C deficiency and lupus anticoagulants",
abstract = "An inherited deficiency of protein C, a recognized hypercoagulable state, may cause a clinically significant deep venous thrombosis. Only some persons with a deficiency of protein C experience thrombosis, and almost always the thrombotic event occurs in the venous circulation. Warfarin-induced skin necrosis, a rare event observed in some patients soon after treatment with warfarin is begun, is believed to be another manifestation of this deficiency. We describe a young woman whose basal functional and antigenic levels of protein C were about 45{\%} and who experienced both deep venous thrombosis and warfarin-induced skin necrosis in a clinically severe course. Evidence for lupus anticoagulants was present, with prolonged activated partial thromboplastin time that was corrected when lysed platelets were added, prolonged Russell's viper venom time, anticardiolipin antibodies, and other laboratory evidence. Lupus anticoagulants are associated also with a significant incidence of thrombosis, including arterial thrombosis, and this patient developed concurrently arterial thrombosis. The combined effects of protein C deficiency and lupus anticoagulants, exacerbated by other potentially thrombogenic conditions, are believed responsible for the severe thrombotic events experienced by this patient.",
keywords = "autoantibodies, thrombosis, venous thrombosis",
author = "Harrison, {R. L.} and Alperin, {J. B.}",
year = "1992",
language = "English (US)",
volume = "40",
pages = "33--37",
journal = "American Journal of Hematology",
issn = "0361-8609",
publisher = "Wiley-Liss Inc.",
number = "1",

}

TY - JOUR

T1 - Concurrent protein C deficiency and lupus anticoagulants

AU - Harrison, R. L.

AU - Alperin, J. B.

PY - 1992

Y1 - 1992

N2 - An inherited deficiency of protein C, a recognized hypercoagulable state, may cause a clinically significant deep venous thrombosis. Only some persons with a deficiency of protein C experience thrombosis, and almost always the thrombotic event occurs in the venous circulation. Warfarin-induced skin necrosis, a rare event observed in some patients soon after treatment with warfarin is begun, is believed to be another manifestation of this deficiency. We describe a young woman whose basal functional and antigenic levels of protein C were about 45% and who experienced both deep venous thrombosis and warfarin-induced skin necrosis in a clinically severe course. Evidence for lupus anticoagulants was present, with prolonged activated partial thromboplastin time that was corrected when lysed platelets were added, prolonged Russell's viper venom time, anticardiolipin antibodies, and other laboratory evidence. Lupus anticoagulants are associated also with a significant incidence of thrombosis, including arterial thrombosis, and this patient developed concurrently arterial thrombosis. The combined effects of protein C deficiency and lupus anticoagulants, exacerbated by other potentially thrombogenic conditions, are believed responsible for the severe thrombotic events experienced by this patient.

AB - An inherited deficiency of protein C, a recognized hypercoagulable state, may cause a clinically significant deep venous thrombosis. Only some persons with a deficiency of protein C experience thrombosis, and almost always the thrombotic event occurs in the venous circulation. Warfarin-induced skin necrosis, a rare event observed in some patients soon after treatment with warfarin is begun, is believed to be another manifestation of this deficiency. We describe a young woman whose basal functional and antigenic levels of protein C were about 45% and who experienced both deep venous thrombosis and warfarin-induced skin necrosis in a clinically severe course. Evidence for lupus anticoagulants was present, with prolonged activated partial thromboplastin time that was corrected when lysed platelets were added, prolonged Russell's viper venom time, anticardiolipin antibodies, and other laboratory evidence. Lupus anticoagulants are associated also with a significant incidence of thrombosis, including arterial thrombosis, and this patient developed concurrently arterial thrombosis. The combined effects of protein C deficiency and lupus anticoagulants, exacerbated by other potentially thrombogenic conditions, are believed responsible for the severe thrombotic events experienced by this patient.

KW - autoantibodies

KW - thrombosis

KW - venous thrombosis

UR - http://www.scopus.com/inward/record.url?scp=0026521324&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0026521324&partnerID=8YFLogxK

M3 - Article

C2 - 1566744

AN - SCOPUS:0026521324

VL - 40

SP - 33

EP - 37

JO - American Journal of Hematology

JF - American Journal of Hematology

SN - 0361-8609

IS - 1

ER -